Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX

May 7, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2005, 12:28 AM MDT for Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 12:28 AM MDT (06:28 UTC)
Expired
May 7, 2005, 1:15 AM MDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 126 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 070629
SVRMAF
NMC025-070715-
/O.NEW.KMAF.SV.W.0038.050507T0628Z-050507T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 AM MDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 115 AM MDT

* AT 1225 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 9 MILES WEST OF MONUMENT...OR 15 MILES WEST OF   
  HOBBS...MOVING NORTHEAST AT 35 MPH.  ANOTHER STORM WAS LOCATED 15  
  MILES WEST OF EUNICE.

* LOCATIONS IMPACTED INCLUDE...
  HOBBS...
  EUNICE...
  
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3269 10354 3236 10345 3217 10331 3222 10307
      3311 10306

$$
1 follow-up statement
000 
WWUS54 KMAF 070655
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 AM CDT SAT MAY 7 2005

NMC025-070715-
/O.CON.KMAF.SV.W.0038.000000T0000Z-050507T0715Z/
LEA-
1254 AM MDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 AM MDT FOR 
CENTRAL AND SOUTHERN LEA COUNTY...

AT 1251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 13 MILES NORTHEAST OF LOVINGTON...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EUNICE 
AND HOBBS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3283 10354 3250 10346 3231 10332 3236 10307
      3325 10307

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 PM MDT, 9 hours 58 minutes earlier.

Area forecast discussion, May 6, 2:30 PM MDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT FRI MAY 6 2005

.SHORT TERM...
WEAK UPPER LEVEL DISTURBANCES ON SOUTHWEST FLOW ALOFT WILL CONTINUE
TO MOVE ACROSS THE CWA IN THE SHORT TERM.  THIS ALONG WITH A SURFACE
TROUGH/DRYLINE OVER THE WESTERN CWA CONTINUE TO AID IN THE
PRODUCTION OF SCATTERED SHOWERS AND THUNDERSTORMS OVER THE CWA THIS
EVENING.  WITH THE SHARPENING DRYLINE OVER THE WESTERN CWA...BULK
SHEAR VECTORS OF 40 KTS AND CAPES OF NEAR 2000 J/KG IN THE VICINITY
OF THE DRYLINE...ISOLATED SEVERE STORMS COULD DEVELOP NEAR THE
DRYLINE LATE THIS AFTERNOON AND THIS EVENING.  WILL LEAVE WIDELY
SCATTERED THUNDERSTORMS IN THE FORECAST FOR THIS EVENING WITH
ISOLATED ACTIVITY EXPECTED OVER WESTERN AREAS LATER TONIGHT.  THE
DRYLINE WILL STAY IN THE EXTREME WESTERN AREAS OF THE CWA
TONIGHT...THEREFORE MILD NIGHTTIME TEMPERATURES AND RELATIVELY HIGH
DEWPOINTS CAN BE EXPECTED.

.LONG TERM...
FOCUS SHIFTS TO A SEVERE CONVECTIVE THREAT ACROSS THE EASTERN CWFA
SATURDAY.  A SURFACE DRYLINE WILL SHARPEN OVER WESTERN ZONES DURING
THE MORNING HOURS AND MIX EAST...REACHING ROUGHLY A GAIL...GARDEN
CITY...BAKERSFIELD...TO SANDERSON LINE BY MID AFTERNOON.  MLCAPES
BETWEEN 1500-2000 J/KG ARE EXPECTED ALONG WITH 0-6KM SHEAR MAGNITUDES
OVER 20 M/S.  CONVECTIVE INITIATION IS EXPECTED AROUND 2000 UTC
OVER NORTHEASTERN ZONES...THEN EVENTUALLY DOWN ALONG THE DRYLINE BY
LATE AFTERNOON AS CONVECTIVE TEMPERATURES ARE EXCEEDED.  WHILE THE
OVERALL MIX OF BUOYANCY AND KINEMATICS FAVOR 3D SUPERCELLS...THE
TORNADO THREAT APPEARS MINIMAL AS FORECAST LCLS ARE FAIRLY HIGH
(CA. 1800 M AGL) AND SUBCLOUD HELICITY IS NOT IMPRESSIVE (CA. 100
J/KG).  CONSEQUENTLY WE EXPECT THE SIGNIFICANT THREATS TO BE HAIL
AND HIGH WINDS...IN THAT ORDER.  COVERAGE WILL REMAIN LOW...WITH AT
MOST 30 POPS EXPECTED OVER THESE AREAS.

LATER SATURDAY EVENING...THE DRYLINE BEGINS TO RETREAT TOWARD
THE WEST AS THE PBL DECOUPLES AND LOW LEVEL WINDS BEGIN TO BACK IN
THE DRY AIR.  AS INDICATED VIA Q VECTOR AND IPV PROGS BETWEEN 08/0000
UTC AND 08/0600 UTC...DYNAMICAL FORCING WILL INCREASE OVER THE
PERMIAN BASIN AS A SHORTWAVE TROUGH APPROACHES FROM THE WEST.
CONSEQUENTLY WE WILL EXPAND THE SEVERE THREAT TO THE NORTHWEST
SATURDAY EVENING AND INCREASE POPS SLIGHTLY.  AS IS THE CASE FOR
THE AFTERNOON CONVECTION...HAIL AND HIGH WIND ARE THE LIKELY THREATS
FROM THIS CONVECTION.  HOWEVER...THE THREAT OF TORNADOGENESIS MAY
INCREASE SATURDAY EVENING CONDITIONAL UPON LOWERING LCLS AND IF
SUPERCELLS CAN TAP SUBCLOUD VORTICITY ALONG ANY BOUNDARIES LAID DOWN
FROM CONVECTION EARLIER IN THE DAY.

THEREAFTER...A SLOSHING DRYLINE SETUP REMAINS LIKELY THROUGH NEXT
WEEK.  WE WILL REMAIN IN SOUTHWESTERLY FLOW ALOFT.  TIMING OF
INDIVIDUAL SHORTWAVE TROUGHS TRANSLATING OUT OF THE MEAN WESTERN
CONUS LONGWAVE TROUGH IS PROBLEMATIC...AND PRECISE POSITIONING OF
THE DRYLINE AT SYNOPTIC TIMESCALES IS FOLLY.  IT DOES APPEAR THAT
DRYLINE MIXING WILL REACH THE FAR EASTERN CWFA DURING THE AFTERNOON
AND THAT WE WILL BEGIN TO SEE AN INCREASINGLY HOSTILE ENVIRONMENT AS
THE EML INCREASES.  THE PREVIOUS FORECAST OF LOW ORDER POPS ACROSS
THE EAST LOOKS REASONABLE AT THIS POINT IN TIME AND HAVE MAINTAINED
FOR THE MOST PART.  TEMPERATURES WILL REMAIN NEAR SEASONABLE NORMS
THROUGH THE END OF THE NEXT WORK WEEK.  WILL HAVE TO KEEP AN EYE ON
A FRONT FORECAST TO APPROACH THE AREA THURSDAY.  FOR NOW HAVE KEPT IT
TO OUR NORTH BUT THIS COULD CHANGE...THERBY AFFECTING SENSIBLE
WEATHER AND TEMPERATURES THURSDAY AND FRIDAY.

HAVE TO GIVE A NOD TO THE GFS AS IT APPEARS TO BE BETTER INITIALIZED
THIS MORNING.  MAX AND MIN TEMPERATURE...DRYLINE...AND WIND GRIDS ARE
THUS WEIGHTED STRONGLY TO A MIX OF THE GFS AND GFS MOS GUIDANCE
VALUES WITH SOME WEIGHT GIVEN TO THE PREVIOUS FORECAST GRIDS.  DID
HAVE TO INCREASE SURFACE DEWPOINTS ACROSS THE EAST EACH MORNING...
HOWEVER.  SKY AND QPF GRIDS LOOKED FOR THE MOST PART ON TARGET AND
ONLY MINOR ADJUSTMENTS HERE WERE NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  83  60  87 /  20  20  40  10
CARLSBAD NM                58  85  56  88 /  20   0   0   0
DRYDEN TX                  61  88  66  89 /  10  20  30  10
FORT STOCKTON TX           61  88  61  87 /  20  10  20   0
GUADALUPE PASS TX          55  78  55  79 /  10   0   0   0
HOBBS NM                   58  84  57  86 /  20   0   0   0
MARFA TX                   50  80  49  81 /  10  10   0   0
MIDLAND INTL AIRPORT TX    61  84  60  87 /  20  20  30   0
ODESSA TX                  61  85  60  87 /  20  10  30   0
WINK TX                    62  93  60  93 /  20  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/70
Hazardous weather outlook, May 6, 6:15 PM MDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT FRI MAY 6 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072003-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
715 PM CDT FRI MAY 6 2005 (615 PM MDT FRI MAY 6 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHEAST
NEW MEXICO PLAINS...TRANS PECOS...DAVIS MOUNTAINS AND WESTERN
PERMIAN BASIN. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL
BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO ON SATURDAY AS THE DRY LINE BEGINS TO MOVE EAST.
SOME OF THESE STORMS MAY BECOME SEVERE SATURDAY AFTERNOON MAINLY
OVER THE EASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS.
THUNDERSTORMS WILL BE BACK IN THE FORECAST THE LATTER HALF OF NEXT
WEEK AS THE NEXT STORM SYSTEM APPROACHES THE AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION OVER SOUTHEAST NEW MEXICO...THE TRANS
PECOS...DAVIS MOUNTAINS AND WESTERN PERMIAN BASIN IS REQUESTED THIS
EVENING. SPOTTER ACTIVATION MAY AGAIN BE REQUESTED OVER THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS ON SATURDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 6, 6:46 PM MDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT FRI MAY 6 2005

TXZ057-058-074-070115-
DAVIS/APACHE MOUNTAINS AREA TX-REEVES COUNTY AND UPPER TRANS PECOS
TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-
746 PM CDT FRI MAY 6 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL CULBERSON...NORTH
CENTRAL JEFF DAVIS AND WEST CENTRAL REEVES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER KENT AT 746 PM CDT...MOVING
NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 9 MILES
SOUTHWEST OF KENT AND WAS ALSO MOVING NORTHEAST AT 25 MPH.

THIS ACTIVITY IS INCREASING IN INTENSITY AND SEVERE WEATHER MAY
DEVELOP RAPIDLY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

PERSONS NEAR KENT AS WELL AS MOTORISTS ON INTERSTATE 10 SHOULD
MONITOR THE WEATHER SITUATION CLOSELY.
Local storm report, May 6, 11:13 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1213 AM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
05/06/2005                   EDDY               NM   TRAINED SPOTTER

            SIX TO EIGHT INCHES OF WATER ON SAN JOSE BOULEVARD ON THE
            SOUTH SIDE OF CARLSBAD.

0709 PM     HAIL             CARLSBAD                32.40N 104.24W
05/06/2005  0.75 INCH        EDDY               NM   TRAINED SPOTTER

0710 PM     HAIL             CARLSBAD                32.40N 104.24W
05/06/2005  0.88 INCH        EDDY               NM   TRAINED SPOTTER

0713 PM     HAIL             CARLSBAD                32.40N 104.24W
05/06/2005  1.75 INCH        EDDY               NM   TRAINED SPOTTER

0714 PM     HAIL             4 S CARLSBAD            32.35N 104.24W
05/06/2005  2.00 INCH        EDDY               NM   TRAINED SPOTTER

0722 PM     HAIL             CARLSBAD                32.40N 104.24W
05/06/2005  2.50 INCH        EDDY               NM   TRAINED SPOTTER

0802 PM     TSTM WND DMG     CARLSBAD                32.40N 104.24W
05/06/2005                   EDDY               NM   TRAINED SPOTTER

            POWER POLES DOWN NEAR THE INTERSECTION OF HIGHWAY 285 AND
            PORTER ROAD.

0826 PM     TORNADO          15 E CARLSBAD           32.40N 103.98W
05/06/2005                   EDDY               NM   TRAINED SPOTTER

            NEAR HIGHWAY 128 IN NEW MEXICO.

0845 PM     HAIL             26 E CARLSBAD           32.40N 103.79W
05/06/2005  1.50 INCH        EDDY               NM   TRAINED SPOTTER

0845 PM     HAIL             26 E CARLSBAD           32.40N 103.79W
05/06/2005  1.50 INCH        EDDY               NM   TRAINED SPOTTER

0906 PM     HAIL             9 W EUNICE              32.44N 103.35W
05/06/2005  1.25 INCH        LEA                NM   LAW ENFORCEMENT

1004 PM     HAIL             OIL CENTER              32.50N 103.26W
05/06/2005  1.00 INCH        LEA                NM   LAW ENFORCEMENT

&&

02/06

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:43 PM MDTSevere Thunderstorm WarningMAFEddy62 min
May 6, 6:45 PM MDTFlash Flood WarningMAFEddy3 hr
May 6, 7:22 PM MDTTornado WarningMAFEddy23 min
May 6, 7:42 PM MDTSevere Thunderstorm WarningMAFLea63 min
May 6, 7:48 PM MDTTornado WarningMAFEddy, Lea42 min
May 6, 8:23 PM MDTTornado WarningMAFLea67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.